Selective serotonin reuptake inhibitors (SSRIs) are widely prescribed antidepressants. All SSRIs have occasionally been associated with alopecia or hair loss. There might be differences in the risk of alopecia between the various SSRIs, and the risk might be higher in women than in men. The pathological mechanism of hair loss due to psychotropic medications has not yet been fully elucidated. Here, we present an adolescent female with no personal and family history of alopecia, who developed common alopecia with consecutive fluoxetine and sertraline treatments. The hair loss stopped with a venlafaxine regimen. To our knowledge, this is the first report of hair loss due to both fluoxetine and sertraline, which then recovered with venlafaxine treatment. If a patient develops hair loss during SSRI treatment and the temporal relationship seems plausible, an adverse drug reaction should be suspected and changing the treatment to another antidepressant or possibly decreasing the dose should be considered.
Fluoxetine, sertraline, alopecia, side effects